Drug-induced sudden hearing loss and vestibular disturbances

Adv Otorhinolaryngol. 1981;27:144-58. doi: 10.1159/000400337.

Abstract

Today the number of potentially ototoxic substances in high, but the most important class is that of the aminoglycoside antibiotics. The clinical symptoms and signs of the aminoglycoside antibiotic ototoxicity are considered as well as the symmetry of these lesions, their possible reversibility or progressiveness. The data collected up to now concerning the main factors influencing ototoxicity of the aminoglycoside antibiotics are perused. In special paragraphs the intrinsic ototoxic potential of the newer aminoglycoside antibiotics, the influence of the dosage and route of administration, of renal function, preexisting hearing disturbances, individual and familial sensitivity, pregnancy, newborn age and the combination with sound exposure, diuretics and cephalosporins are considered. Finally, the treatment of ototoxic damage is indicated.

Publication types

  • Review

MeSH terms

  • Aminoglycosides / adverse effects*
  • Animals
  • Anti-Bacterial Agents / adverse effects*
  • Cephalosporins / adverse effects
  • Dibekacin / adverse effects
  • Diuretics / adverse effects
  • Female
  • Gentamicins / adverse effects
  • Guinea Pigs
  • Hearing Loss, Sudden / chemically induced*
  • Humans
  • Maternal-Fetal Exchange
  • Pregnancy
  • Rats
  • Tobramycin / adverse effects
  • Vestibule, Labyrinth / drug effects*

Substances

  • Aminoglycosides
  • Anti-Bacterial Agents
  • Cephalosporins
  • Diuretics
  • Gentamicins
  • Dibekacin
  • Tobramycin